Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 4, NWS Flagstaff, AZ

February 12, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 12, 2018, 3:39 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 12, 2018, 10:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2018, 3:39 AM MST (10:39 UTC)
In effect from
Feb 12, 2018, 10:00 AM MST
Expired
Feb 12, 2018, 6:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3454 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS75 KFGZ 121039
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
339 AM MST Mon Feb 12 2018

AZZ012>014-016-017-130100-
/O.NEW.KFGZ.WI.Y.0004.180212T1700Z-180213T0100Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, and Pinetop
339 AM MST Mon Feb 12 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* TIMING...Winds will become strong and gusty by 10 am this
  morning, and are expected to last into the early evening.

* WINDS...Sustained winds of 25 to 30 mph with gusts approaching
  40 to 45 mph northeast of the Mogollon Rim and White Mountains.

* IMPACTS...Difficult driving conditions for high-profile
  vehicles, especially on east-west oriented roads. Localized
  areas of blowing sand and dust near dry washes and stream beds
  along Interstate 40 and US Highway 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
1 follow-up statement
215 
WWUS75 KFGZ 130105
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
605 PM MST Mon Feb 12 2018

AZZ012>014-016-017-130215-
/O.EXP.KFGZ.WI.Y.0004.000000T0000Z-180213T0100Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, and Pinetop
605 PM MST Mon Feb 12 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Southwest winds will continue to diminish, with most areas 
staying in the 15 to 25 mph range this evening, falling to 10 to 
20 mph after Midnight MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 11, 7:55 PM MST, 7 hours 44 minutes earlier.

Area forecast discussion, Feb 11, 7:55 PM MST, 7 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
755 PM MST Sun Feb 11 2018

.SYNOPSIS...Expect a cool and wet start to the week on Monday as
rain and snow showers develop over the region. Drier conditions will
develop Tuesday and Wednesday, with a good chance of showers
returning for Thursday and Friday.

&&

.DISCUSSION...Evening model runs are not showing any major
deviations from earlier runs and the details of the impending
weather change should now become more apparent.

It comes down to not if it will rain or snow, but when and where.
Additionally, there is a saturation problem to deal with, this will
make a big impact on the type of precipitation and the ability for
any snow to accumulate.

Models runs are showing poor saturation over the Mogollon Rim, with
deeper saturation over western Coconino county and across the Kaibab
Plateau. Temperature profiles indicate frozen precipitation starting
at about 6000 feet, but pellets are more likely than dendrites.

So, as hghts fall tonight, moisture transport will begin over the
southern California and Arizona deserts as the marine layer deepens.
This moisture will deepen enough by mid-morning Monday to allow for
the development of upslope showers from roughly the Payson rim and
points westward. Showers will then become more numerous during the
afternoon and evening, especially northwest of Flagstaff, where
dynamics and moisture profiles are much more favorable.

Then, during the day Tuesday, the low will retrograde off the coast.
This will bring an end to the precipitation, as warmer air aloft
stabilizes the atmosphere.

This will be the case into Wednesday, before the low taps into some
sub-tropical moisture and moves east Thursday and Friday. This will
be another wet period, with tricky snow level forecasts.

For tonight, we will raise POPs from about the central rim westward
and tweak one hourly temperatures and snow ratios. Hopefully, this
will lead to a better idea of where snowfall may become an issue and
lead to travel impacts.

&&

.AVIATION...For the 06Z Package...MVFR/IFR conditions developing by
14Z-16Z, especially from KPAN-KFLG and points westward. Mainly VFR
conditons lee of terrain features, including much of the LCR. Sfc
winds sw15-25g30kts, mainly in the daylight hours. Aviation
discussion not updated for amendments.

&&

.FIRE WEATHER...A trough of low pressure over northern California
this afternoon will settle over the Southwest this week. Expect
increasing southwest winds and a chance of rain and snow showers
Monday and Tuesday.

.Wednesday through Friday...The trough of low pressure will
continue to bring unsettled weather with the best chances of
precipitation on Thursday and Friday. High temperatures will be
near to below average each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...MAS/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:41 AM MSTWinter Weather AdvisoryFGZCoconino25 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.